Puerto Rico, 2011

Flash Flooding in Puerto Rico, November 26, 2011

November 26, 2011 · NWS SJU · 2 events in 2 counties and zones

An upper level trough and a large amount of low level moisture combined to generate scattered to numerous showers across Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough and a large amount of low level moisture combined to generate scattered to numerous showers across Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 26, 3:03 PM AST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 26, 3:03 PM AST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
303 PM AST SAT NOV 26 2011

.SYNOPSIS...GLOBAL MODELS CONTINUE TO SHOW A MID TO UPPER LEVEL
TROUGH ACROSS THE WESTERN ATLANTIC DIGGING INTO THE AREA. THIS MAY
INDUCE A SURFACE TROUGH ACROSS THE CARIBBEAN. WITH THAT...AVAILABLE
MOISTURE AND INSTABILITY WILL INCREASE OVER THE AREA.

&&

.DISCUSSION...DURING THE MORNING HOURS...MOST OF THE SHOWER
ACTIVITY REMAINED OVER THE WATERS. HOWEVER...AFTER NOON...SHOWERS
BEGAN DEVELOPING ACROSS MANY AREAS IN PUERTO RICO AND ACROSS THE
U.S. VIRGIN ISLANDS. THE NORTHWEST QUADRANT OF PUERTO RICO HAS
REMAINED DRY.

FORECAST SOUNDING SHOW AN INCREASE IN OVERALL INSTABILITY ACROSS
THE AREA. PW VALUES MAY RANGE BETWEEN 1.8 AND 2 INCHES WITH
DECENT VENTILATION IN THE UPPER LEVELS. THE FLASH FLOOD WATCH FOR
EASTERN PUERTO RICO AND THE U.S. VIRGIN ISLANDS REMAINS IN EFFECT
UNTIL MONDAY AS GLOBAL MODELS INSIST IN A SIGNIFICANT AMOUNT OF
RAINFALL OVER THE CARIBBEAN STARTING LATE TONIGHT.

&&

.AVIATION...MOSTLY VFR CONDS AS STATED IN PREVIOUS DISCUSSION.
HOWEVER AFTN SHRA/ISOLD TSRA DEVELOPMENT PSBL OVR THE INTERIOR AND
NRN HALF OF PR. THIS WILL LEAD TO VCSH OR VCTS AT ALL TAF SITES
TIL AT LEAST 26/23Z. THEREAFTER...INCRG CLOUDINESS AND
DETERIORATING WX CONDS IS FCST ACROSS THE FLYING AREA DUE TO
DEVELOPING SURFACE TROUGH DURG NEXT 24-48 HRS. THIS FEATURE WILL
HELP INCR CHANCES FOR SCT-NUM SHRA/ISOLD TSRA EN ROUTE BTW LOCAL
ISLANDS.

&&

.MARINE...NORTHWEST SWELLS ARE MOVING TOWARDS OUR AREA...SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE OFFSHORE ATLANTIC WATERS FROM LATE
TONIGHT UNTIL AT LEAST MONDAY. BUOY DATA SUGGEST THAT THE
NEARSHORE WATERS ARE STILL AROUND 4 TO 5 FEET. HOWEVER BUOY 41043
HAS INCREASED TO OVER 6 FEET WITH 11 SECOND PERIOD AND BUOY 41046
TO THE NORTHWEST OF THE LOCAL AREA REPORTED WAVES OF 9.5 FEET AND
9 SECOND PERIOD. THEREFORE THE SMALL CRAFT ADVISORY WAS ISSUED FOR
THE OFFSHORE ATLANTIC WATERS FROM LATE TONIGHT TO AT LEAST MONDAY.
THE EASTERN LOCAL PASSAGES AND NEARSHORE WATERS MAY INCREASE AND
MEET SCA CRITERIA EARLY MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  84  75  83 /  70  70  30  40
STT  77  85  77  84 /  80  70  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH FROM 8 PM AST THIS EVENING THROUGH SUNDAY
     EVENING FOR CENTRAL INTERIOR-CULEBRA-EASTERN INTERIOR-
     NORTHEAST-SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH FROM 8 PM AST THIS EVENING THROUGH SUNDAY
     EVENING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

09/25
Hazardous weather outlook, Nov 26, 5:47 AM AST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
547 AM AST SAT NOV 26 2011

AMZ710>745-PRZ001>013-271000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
547 AM AST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT STARTING TONIGHT THROUGH MONDAY
MORNING FOR THE EASTERN THIRD OF PUERTO RICO...VIEQUES AND
CULEBRA. PLEASE REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH IS IN EFFECT STARTING TONIGHT THROUGH MONDAY
MORNING FOR THE EASTERN THIRD OF PUERTO RICO...VIEQUES AND
CULEBRA. PLEASE REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF HEAVY RAINFALL
GREATER THAN 3 INCHES OR FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-271000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
547 AM AST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT STARTING TONIGHT THROUGH MONDAY
MORNING FOR THE U.S. VIRGIN ISLANDS. PLEASE REFER TO FLOOD WATCH MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH IS IN EFFECT STARTING TONIGHT THROUGH MONDAY
MORNING FOR THE U.S. VIRGIN ISLANDS. PLEASE REFER TO FLOOD WATCH MESSAGE
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF HEAVY RAINFALL
GREATER THAN 3 INCHES OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

The radar

The San Juan radar (TJUA), 39 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rio Grande

When
November 26, 7:05 PM AST to 8:00 PM AST
Where
Rio Grande County, 3.34 mi NW of Rio Grande to 1.94 mi WNW of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.380, -65.840

Route 191 flooded due to Mameyes river out of its banks. Parts of Barrio Palmer and Barrio La Vega were affected by the river flooding. Also, portions of route 186 were flooded due to Espiritu Santo river out of its banks.

Flash Flood, Fajardo

When
November 26, 7:05 PM AST to 8:15 PM AST
Where
Fajardo County, 0.28 mi SSW of Fajardo to 1.32 mi WSW of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.316, -65.652

Intersection between highway 53 and road 3 was flooded due to Rio Fajardo out of its banks. Also flooding was reported at Conquistador Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353339, 353340.